Colorado, 2018

Hail and Damaging Wind in Colorado, June 6, 2018

June 6, 2018 · NWS GLD · 4 events in 1 county or zone

A slow moving line of storms developed along a frontal boundary over Northeast Colorado. As the storms slowly moved east, hail up to baseball size was reported in Yuma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow moving line of storms developed along a frontal boundary over Northeast Colorado. As the storms slowly moved east, hail up to baseball size was reported in Yuma. In addition a thunderstorm wind gust of 60 MPH was measured north of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 5:01 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 6, 5:01 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
601 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM MDT Wed Jun 6 2018

An upper ridge extends from the southern high plains into the
northern high plains today through Thursday. Both this evening and
again on Thursday, a short wave trough migrates east of the
Rockies and through the apex of the upper ridge across the
central high plains. A good southerly fetch ahead of a weak
surface trough is keeping dewpoints in the middle 60s across the
eastern sections of the forecast area while dewpoints remain in
the 50s over the western sections.

Storms are expected to move off the Rockies and move across the
plains with additional development in the convergent area over
far eastern Colorado where there is currently a frontal boundary
draped from east central Colorado to north eastern Nebraska. Some
Storm are expected to move eastward across the area along with the
upper trough with large hail and damaging winds possible through
the evening hours. Storms may continue across the eastern sections
of the forecast area after midnight with a possibility of
localized heavy rainfall producing areas of flash flooding.

Similar conditions are expected on Thursday with another upper
trough moving through the apex of the upper ridge and a weak
surface through providing a convergent area for storms to initiate
during the late afternoon and evening with storm expected to
become strong and migrate east across the area during the evening
and overnight hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 144 PM MDT Wed Jun 6 2018

Weak upper ridging persists into the long term period, along with
chances for showers and thunderstorms Thursday night. Ample CAPE and
shear will favor strong to severe storms continuing into the evening
hours capable of large hail and damaging winds. Will continue to
monitor.

The general pattern looks to stay the same on Friday and Saturday,
with a broad ridge over the High Plains. Disturbances are
anticipated to generate additional chances for showers and
thunderstorms across the area during the afternoon and evening hours
each of these days. The higher potential for severe weather will be
on Friday when better instability is in place. By late Saturday, the
ridge has shifted eastward, limiting instability and storm
development.

On Sunday, a shortwave travels from the Pacific Northwest to the
northern Rockies and flattens the ridge by Monday. This results in
zonal flow over the region for the remainder of the period along
with a drier forecast. However, a few storms cannot be ruled out as
weak disturbances pass through the westerly flow aloft. A cold front
associated with this system traverses the High Plains Sunday night
into Monday, dropping temperatures across the region.

Highs in the 90s continue on Friday through Sunday, followed by
temperatures mainly in the 80s through Wednesday. Low temperatures
look to remain in the upper 50s to upper 60s prior to the cold front
Sunday night. Thereafter, lows fall into the low 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM MDT Wed Jun 6 2018

Severe Thunderstorm Watch 158 is in effect for the entire Tri-
State area until 1 AM MDT /2AM CDT/ tonight. Scattered
thunderstorms capable of producing 60 knot gusts and quarter to
golf ball size hail could potentially affect both terminals late
this evening, primarily between 02-07Z.

Otherwise, VFR conditions will prevail. Southeast winds at 15-25
knots this evening will weaken to 10-15 knots overnight. Southeast
winds will increase to 15-25 knots late Thu morning and early Thu
afternoon (by ~18Z) and persist for the duration of the 00Z TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Jun 6, 3:59 PM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 PM MDT Wed Jun 6 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072300-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
459 PM MDT Wed Jun 6 2018 /559 PM CDT Wed Jun 6 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Severe Thunderstorm Watch 158 is in effect for the entire Tri-State
area until 1 AM MDT /2 AM CDT/ Thursday morning. Large hail and
damaging winds will be the primary severe weather threat.

Storms will track from eastern Colorado into northwest Kansas
between 6 and 9 PM MDT this evening. Storms will gradually progress
east into central Kansas after midnight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered severe thunderstorms capable of producing large hail and
damaging winds will be possible during the evening hours on both
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Severe Thunderstorm Watch 158 is in effect for the entire Tri-State
area this evening. Spotter activation is requested.

Vincent

In the hours before

Special weather statement, Jun 6, 7:12 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
812 PM MDT WED JUN 6 2018

COZ090-070245-
Yuma County CO-
812 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 845 PM
MDT...

At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lone Star, or 20 miles north of Yuma, moving
northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

This includes Highway 385 between mile markers 262 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

LAT...LON 4044 10205 4040 10205 4013 10279 4044 10278
TIME...MOT...LOC 0212Z 240DEG 48KT 4042 10271

TL

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
June 6, 7:47 PM MST
Where
Yuma County, 9.02 mi SSE of Clarkville
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.265, -102.539

A second hand report from the emergency manager.

Hail, Yuma

When
June 6, 8:09 PM MST to 8:46 PM MST
Where
Yuma County, 0.53 mi W of Yuma
Measured
2.75 in hail
Reported by
Public
Coordinates
40.120, -102.730

The hail in Yuma ranged from quarter to baseball in size.

Thunderstorm Wind, Yuma

When
June 6, 8:15 PM MST
Where
Yuma County, 2.14 mi N of Yuma
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.151, -102.719

Hail, Yuma

When
June 6, 8:23 PM MST
Where
Yuma County, 3.43 mi NW of Yuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.161, -102.757

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766332, 766333, 766338, 766335.